Alert archive / Nebraska / Tornado Warnings in 2017
Tornado Warning 19, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 16, 2017, 9:33 PM CDT for Gage County, Nebraska. It was in force for 27 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 9:33 PM CDT (02:33 UTC)
- Expired
- Jun 16, 2017, 10:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Gage County, NE
The radar
The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 9:35 PM CDT | TSTM WND DMG | 5 Nw Beatrice, NE | TREES BLOWN DOWN ONTO THE ROAD. |
| Jun 16, 9:35 PM CDT | TSTM WND DMG | Beatrice, NE | TREE AND POWER LINE DAMAGE IN TOWN. TIME ESTIMATED |
| Jun 16, 9:39 PM CDT | TSTM WND GST 100 | 6 Nw Beatrice, NE | |
| Jun 16, 9:39 PM CDT | TORNADO | 3 Sse Pickrell, NE | DELAYED REPORT. AERIAL SURVEY BY EMERGENCY MANAGEMENT INDICATES A 0.9 MILE LONG TORNADO DAMAGE TRACK. THE TORNADO IMPACTED ONE FARM, DESTROYING AN EMPTY GRAIN BIN, WHILE DESTROYING A 20-40 YARD WIDE SWATH OF CROPS ALONG THE TRACK. TIME ESTIMATED BASED ON RADAR |
| Jun 16, 9:47 PM CDT | TSTM WND GST 85 | 3 N Beatrice, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2913 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 12.6
The text
As transmitted.
042
WFUS53 KOAX 170233
TOROAX
NEC067-170300-
/O.NEW.KOAX.TO.W.0019.170617T0233Z-170617T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
933 PM CDT FRI JUN 16 2017
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Central Gage County in southeastern Nebraska...
* Until 1000 PM CDT
* At 932 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Beatrice, moving southeast at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Wymore and Blue Springs around 955 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Rockford State Recreation Area.
This includes the following highways...
Highway 136 in Nebraska between mile markers 175 and 185.
Highway 77 in Nebraska between mile markers 7 and 10, and between
mile markers 17 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4034 9687 4039 9675 4019 9646 4007 9665
TIME...MOT...LOC 0232Z 317DEG 29KT 4032 9676
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
FOBERT1 follow-up statement
070
WWUS53 KOAX 170250
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
950 PM CDT FRI JUN 16 2017
NEC067-170300-
/O.CON.KOAX.TO.W.0019.000000T0000Z-170617T0300Z/
Gage NE-
950 PM CDT FRI JUN 16 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL
GAGE COUNTY...
At 950 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles north of Blue Springs, or 5 miles southeast of
Beatrice, moving southeast at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Wymore and Blue Springs around 1000 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Rockford State Recreation Area.
This includes the following highways...
Highway 136 in Nebraska between mile markers 175 and 185.
Highway 77 in Nebraska between mile markers 7 and 10, and between
mile markers 17 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4026 9681 4033 9666 4019 9646 4007 9665
TIME...MOT...LOC 0250Z 323DEG 27KT 4021 9666
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
FOBERTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 16, 8:04 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 16, 8:04 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 804 PM CDT Fri Jun 16 2017 .MESOSCALE DISCUSSION... Issued at 747 PM CDT Fri Jun 16 2017 Supercell storms have congealed into an outflow dominant line. Intense winds have occurred with the storms over the western part of the Omaha metro area. Winds at WFO Valley gusted to 88 mph at 736 PM CDT. Storms are going to continue driving south-southeast at 40 mph. Storms are following gradient of the downdraft CAPEs around 1200 J/KG. Storms will continue producing wind damage as they drive southeast in easteren Nebraska. Leading edge of storms should reach a Nebraska City-Shenandoah, IA line around 840 PM CDT. In addition, QCLS tornadoes are possible on the leading edge of the line of storms as they move southeast. && .SHORT TERM...(Tonight through Monday) Issued at 336 PM CDT Fri Jun 16 2017 Severe thunderstorm threat through this evening remains the primary forecast concern. Atmosphere was taking its time recovering this afternoon from Thursday evening convection, however the process was slowly occurring. Mid level shortwave as shown by enhanced water vapor imagery was progressing into central Nebraska at mid afternoon, ushered along by 90kt upper level jet knifing into the western Dakotas. Surface front was sharpening in central Nebraska as well, with 60-70F dew points streaming north ahead of it into south central Nebraska. 850 moisture was also slowly increasing in this area as per RAP analysis, noted by 12C dew point temp just ahead of surface front. Northward extent of moisture return was less than previous model solutions, but HRRR continued to initiate convection in north central Nebraska, and that has occurred as of 330 PM. As convection moves across northeast Nebraska as per HRRR, strongest activity is likely to develop/move southeast with time this afternoon and evening into plume of higher moisture and instability across south central and southeast Nebraska. However high effective bulk shear is in place now and will continue across all of eastern Nebraska into southwest Iowa through the evening. Thus even where instability is somewhat lacking, severe storms are still possible. While hail is likely with any storms given combination of shear and instability, wind threat is also enhanced where inverted-v soundings are prevalent in our north, and cold pool acceleration in the south. There is a tornado risk as well, especially with initial development of storms over the southern half of the state where low level moisture is in place, and also as supercellular structures maintain themselves as scattered line progresses southeast and interact with mesoscale surface boundaries. Expect line of storms to progress south and east of our area late this evening, leaving most of the rest of the night dry. Another stronger mid level trough is still forecast to drop into the Dakotas Saturday, enhancing lift over cooler air behind surface front. Thus scattered showers are possible during much of the day in our north. To the south, most model output suggests cold front and thus surface instability will be well to our south during the afternoon. However there is plenty of spread suggesting southeast Nebraska and southwest Iowa may be close enough for strong storms during afternoon heating. A slight to enhanced risk is outlined by SPC Day 2 outlook there, but will have to see how far front progresses before getting overly concerned. Otherwise cooler conditions are forecast Saturday and Sunday when northerly low level flow keeps highs in the 70s to lower 80s. Highs rebound back into the lower 80s on Monday when westerly low level flow brings slightly warmer air into the region. .LONG TERM...(Monday night through Friday) Issued at 336 PM CDT Fri Jun 16 2017 Northwesterly mid level flow will begin the longer term period, with a gradual return to a more zonal pattern by the end of the week. No major storm system are forecast to affect our area during this time, so precipitation chances will be confined to impulses rolling through the faster mid level flow. Timing of these features is impossible to pin down this far out, and model output offers varying opinions on timing and magnitude. Suffice it to say there will be at least random chances for convection beginning Tuesday night and continuing through Friday. Temperatures are likely to rebound back into the upper 80s to lower 90s most spots Tuesday through Thursday, and perhaps a bit cooler on Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 628 PM CDT Fri Jun 16 2017 Line of convection in northeast Nebraska will affect the KOMA TAF site between 01Z and 04Z with IFR conditions and will have the potential for wind gusts over 50kt and large hail. Storms will likely just skirt KLNK area, but could produce similar IFR/wind/hail between 02Z and 04Z. Storms are south of KOFK and will remain that way. North winds will overtake all TAF sites later tonight and will continue into Saturday with mainly mid and high level clouds. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && MESOSCALE...Smith SHORT TERM...Dergan LONG TERM...Dergan AVIATION...Dergan
Hazardous weather outlook, Jun 16, 3:33 PM CDT, 6 hours before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 333 PM CDT Fri Jun 16 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 333 PM CDT Fri Jun 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY There is a chance for severe thunderstorms through this evening across all of eastern Nebraska and southwest Iowa. Large hail and damaging winds will be the primary threat, but an isolated tornado is also possible. Scattered thunderstorms developing in north central through south central Nebraska are expected to sweep east through the evening as a cold front moves into the region. Sufficient instability and strong shear will enhance the risk for strong to severe thunderstorms. Most of the activity will move off to the east and southeast by midnight. More thunderstorms are possible Saturday afternoon in southeast Nebraska and southwest Iowa, with a slight chance for severe thunderstorms. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY There should be intermittent chances for thunderstorms for at least parts of the area from Tuesday afternoon through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in parts of the area this evening.
In the hours before
Local storm report, Jun 16, 9:08 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
908 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST 5 S DORCHESTER 40.58N 97.11W
06/16/2017 E60.00 MPH SALINE NE STORM CHASER
&&
VDEWALDLocal storm report, Jun 16, 9:13 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
913 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG WOODBINE 41.74N 95.71W
06/16/2017 HARRISON IA EMERGENCY MNGR
ROOF BLOWN OFF INDUSTRIAL BUILDING. WIDESPREAD TREE
DAMAGE, IN TOWN, AND WEST OF TOWN.
&&
VDEWALDLocal storm report, Jun 16, 9:15 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
915 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM TSTM WND GST WILBER 40.48N 96.96W
06/16/2017 M65 MPH SALINE NE STORM CHASER
&&
VDEWALDLocal storm report, Jun 16, 9:21 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
921 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 1 SW OFFUTT AFB 41.10N 95.93W
06/16/2017 SARPY NE BROADCAST MEDIA
SIGNIFICANT DAMAGE TO MULTIPLE HOMES IN THE HYDA HILLS
NEIGHBORHOOD.
&&
VDEWALDLocal storm report, Jun 16, 9:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
926 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST 2 NW FREMONT 41.46N 96.52W
06/16/2017 M110 MPH DODGE NE STORM CHASER
&&
VDEWALDLocal storm report, Jun 16, 9:30 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
930 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG S OFFUTT AFB 41.11N 95.92W
06/16/2017 SARPY NE AMATEUR RADIO
TREES TOPPED AND CONSIDERABLE ROOF DAMAGE.
&&
VDEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:07 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Butler, Colfax, Dodge, Douglas, Lancaster and 4 more | 38 min |
| Jun 16, 7:14 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 16 min |
| Jun 16, 7:30 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy, Saunders, Washington | 30 min |
| Jun 16, 7:43 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 47 min |
| Jun 16, 7:49 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Lancaster, Otoe, Sarpy, Saunders | 26 min |
| Jun 16, 8:07 PM CDT | Tornado Warning | OAX | Cass, Sarpy | 23 min |
| Jun 16, 8:14 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Lancaster, Nemaha, Otoe, Sarpy and 1 more | 31 min |
| Jun 16, 8:23 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Seward | 52 min |
| Jun 16, 8:26 PM CDT | Areal Flood Advisory | OAX | Douglas, Sarpy | 64 min |
| Jun 16, 8:43 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Johnson, Nemaha, Otoe | 32 min |
| Jun 16, 8:51 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Gage, Jefferson, Johnson, Lancaster, Nemaha and 5 more | 39 min |
| Jun 16, 8:57 PM CDT | Tornado Warning | OAX | Nemaha, Otoe | 33 min |
| Jun 16, 9:01 PM CDT | Tornado Warning | OAX | Gage, Lancaster, Saline | 29 min |
| Jun 16, 9:10 PM CDT | Tornado Warning | OAX | Gage, Saline | 35 min |
| Jun 16, 9:13 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Richardson | 32 min |
| Jun 16, 9:27 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Johnson, Lancaster, Nemaha, Otoe and 3 more | 48 min |
| Jun 16, 9:57 PM CDT | Tornado Warning | OAX | Gage, Pawnee | 33 min |
| Jun 16, 10:14 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Johnson, Nemaha, Pawnee, Richardson | 46 min |
Nearby
Tornado Warnings in Nebraska, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.